Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Epinephrine in anesthesia

10/25/2005

Question:

A few years ago I was traumatized by my ex-Dentist when he assured me that installing 3 crowns at once would be a piece of cake. It was not. The prolonged time required to keep my mouth open and the 6 shots of anestesia was enough to make me change dentists. Ever since, I fear the dentist - even simple procedures as the bi-yearly cleaning. My new dental hygenist and I have agreed that she needs to use anestesia to clean some of my teeth because I have two teeth that are extremely senstive. After giving me the injections today, my heart began racing. I do not have a history of high blood pressure. The hygenist noted my heart was racing because of the epeniphrin. My heart returned to normal but I had a headache for 3 hours after the teeth cleaning. Could both the heart racing and headache be related to the epeniphrin? Are there other alternatives to the epeniphrin? I am not very terrified of any dental work.

Answer:

I am somewhat confused by your question. First, the easy part. In this country, there are no alternatives to epinephrine in local anesthetic solutions for dentistry. There are, however, anesthetics without epinephrine. For nerve block of the lower jaw, this is almost as effective in duration of activity as epinephrine solutions. In the upper jaw, the problem is that the duration of anesthesia is very short but may be long enough for many routine procedures. The intensity is generally not an issue, and both solutions are equivalent.

For local anesthesia for the gums only, like for your cleaning, epinephrine solutions are probably best but for two teeth, non-epinephrine solutions are probably fine. No doubt, the epinephrine caused your heart rate increase, but it could have been the pain of injection. At times, the local anesthetic goes right into a vein, rather than the tissues, and this gives rise to a rapid and uncomfortable heart rate increase, particularly in sensitive individuals.

The headache may have been due to epinephrine, but generally, those effects wear off in about 3-5 minutes. It may have been the stress of feeling all of this, however, like a tension-type headache, and not the epinephrine at all, or something else all together. Although you say at the end that you are not anxious, you also state early in your note that you are. You may want to talk to your dentist about sedation with laughing gas or an oral sedative prior to your dental appointment. Anxious patients will have greater heart rate increases with local anesthesia.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University